Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 261, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 12, 2002, 9:15 PM CDT for Douglas County, Missouri. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 12, 2002, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Douglas County, MO
The radar
The Springfield radar (KSGF), 79 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 9:50 PM CDT | Hail 0.88 | Goodhope, MO | |
| Aug 12, 10:20 PM CDT | Tornado F0 | Squires, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 732 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS53 KSGF 130215 SVRSGF MOC067-130315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 915 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DOUGLAS COUNTY IN SOUTHWEST MISSOURI * UNTIL 1015 PM CDT * AT 911 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF AVA...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVA BY 950 PM CDT. THE TOWN OF DOGWOOD ALSO REMAIN IN THE PATH OF THIS STORM. ANOTHER STORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE HAIL WAS LOCATED 5 MILES WEST OF SQUIRES. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3706 9291 3680 9293 3680 9209 3707 9209 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:25 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Aug 12, 2:25 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 PM CDT MON AUG 12 2002 HEAVY RAINFALL AND SEVERE WEATHER POTENTIAL WILL HIGHLIGHT FORECAST. MESOSCALE VORTICITY CENTER APPARENT ON SATELLITE AND PROFILERS WAS PUSHING INTO SOUTHWEST MISSOURI THIS AFTERNOON. CONVECTION WAS INCREASING ACROSS SOUTHERN MISSOURI AHEAD OF THIS SYSTEM. WATER VAPOR IMAGERY ALSO DEPICTS A POTENT SHORTWAVE COMING ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A COLD FRONT STRETCHED FROM NORTHWEST IOWA TO WESTERN KANSAS. MODELS SIMILAR WITH EVOLUTION OF THE UPPER TROUGH BUT DIFFER ON TIMING OF THE FRONTAL PASSAGE. WILL FOLLOW CLOSER TO THE ETAS DEPICTION OF THE FRONTAL POSITION AND PRECIPITATION AXIS. FOR THIS EVENING...THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE VORTICITY CENTER AS IT PUSHES EAST ACROSS SOUTHERN MISSOURI. AN ISOLATED SEVERE STORM NOT OUT OF THE QUESTION...BUT A WEAK WIND FIELD WILL PRECLUDE SIGNIFICANT ACTIVITY THIS EVENING. OVERNIGHT...STORMS WILL DEVELOP ALONG THE COLD FRONT OVER CENTRAL AND EASTERN KANSAS. ACTIVITY WILL BE ENHANCED AS AREA COMES UNDER INFLUENCE OF RIGHT ENTRANCE REGION OF THE 250 MB JET...AND STRONG LEVEL MOISTURE CONVERGENCE. ACTIVITY WILL LIKELY ORGANIZE INTO A LINEAR TYPE CONVECTIVE COMPLEX AS THE SHORTWAVE SWINGS INTO THE CENTRAL PLAINS. THE STORM COMPLEX WILL SHIFT INTO SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI LATE TONIGHT AND EARLY TUESDAY. WITH PRECIPITABLE WATER VALUES AROUND 2 INCHES...HEAVY RAINFALL AMOUNTS ARE LIKELY. ALTHOUGH FLASH FLOOD GUIDANCE VALUES ARE HIGH...I HAVE ISSUED A FLOOD WATCH WEST OF A NEOSHO TO OSCEOLA LATE TONIGHT AND TUESDAY MORNING. IF 2-4 INCH AMOUNTS MATERIALIZE...LOCALIZED FLOODING PROBLEMS WILL BE LIKELY. ACTIVITY WILL SPREAD SOUTHEAST INTO SOUTHERN MISSOURI TUESDAY MORNING AS THE FRONT SAGS SOUTH. CONVECTION WILL BE ON A WEAKENING TREND DURING THE MORNING BEFORE HEATING OF THE DAY INTENSIFIES THE ACTIVITY OVER SOUTH CENTRAL MISSOURI ALONG THE FRONT. ISENTROPIC LIFT OVER THE FRONT COMBINED WITH DECENT UPPER JET DYNAMICS...WILL SUPPORT WIDESPREAD SHOWERS AND CLOUDS BEHIND THE FRONT. THIS WILL KEEP TEMPERATURES CONSIDERABLY COOLER. PLEASANT WEATHER EXPECTED WEDNESDAY AS A SURFACE HIGH BUILDS INTO THE AREA. THE UPPER PATTERN WILL FLATTEN DURING THE LATE WEEK WITH A SHORTWAVE PROGGED TO APPROACH THE REGION FRIDAY. THIS ALONG WITH A REMNANT FRONTAL BOUNDARY LIFTING NORTH COULD SPARK SOME CONVECTION. SO I WILL CONTINUE TO MENTION RAIN CHANCES FRIDAY. THANKS FOR THE COORDINATION ICT AND HPC. ISC GRIDS ARE OUT. .SGF...FLOOD WATCH FOR LATE TONIGHT AND TUESDAY MORNING FOR SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI NORTHWEST OF A LINE FROM NEOSHO TO OSCEOLA. FOSTER
In the hours before
Local storm report, Aug 12, 8:06 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 6 NE (SGF)SPRINGFIELD ARP MO WIND DAMAGE
08/12/02 GREENE REPORTED BY PUBLIC.
TREE DOWN ACROSS HWY AA
0759 PM FORDLAND MO .75 INCH HAIL
08/12/02 WEBSTER REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 12, 8:13 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM STRAFFORD MO WIND DAMAGE
08/12/02 GREENE REPORTED BY MEDIA.
TREES AND POWER LINES
DOWN.Local storm report, Aug 12, 8:31 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM 4 S SEYMOUR MO WIND DAMAGE
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT. TREE ACROSS
ROAD JUST OFF HWY BB.Local storm report, Aug 12, 9:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
911 PM CDT MON AUG 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM FORDLAND MO WIND DAMAGE
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT.
0838 PM SEYMOUR MO .75 INCH HAIL
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:23 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Webster | 52 min |
| Aug 12, 8:15 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Webster, Wright | 60 min |
| Aug 12, 9:58 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 62 min |
| Aug 12, 10:03 PM CDT | Flash Flood Warning | SGF | Douglas, Webster, Wright | 6 hr |
| Aug 12, 10:14 PM CDT | Tornado Warning | SGF | Douglas, Ozark | 61 min |
| Aug 12, 11:30 PM CDT | Flash Flood Warning | SGF | Douglas, Ozark | 5 hr |
| Aug 13, 6:15 AM CDT | Severe Thunderstorm Warning | SGF | Morgan | 45 min |
| Aug 13, 11:59 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 31 min |
| Aug 13, 12:39 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.